Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 99, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 20, 2020, 1:25 PM CDT for Barnes County, Griggs County, Steele County, North Dakota. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2020, 1:25 PM CDT (18:25 UTC)
- Expired
- Jun 20, 2020, 1:43 PM CDT
- In force
- 18 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Barnes County, ND, Griggs County, ND, Steele County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 70 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 6.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -184 J/kg
- Mixed-layer LCL
- 1525 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
959 WUUS53 KFGF 201825 SVRFGF NDC003-039-091-201900- /O.NEW.KFGF.SV.W.0099.200620T1825Z-200620T1900Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Grand Forks ND 125 PM CDT Sat Jun 20 2020 The National Weather Service in Grand Forks has issued a * Severe Thunderstorm Warning for... Southeastern Griggs County in southeastern North Dakota... Northeastern Barnes County in southeastern North Dakota... Southwestern Steele County in southeastern North Dakota... * Until 200 PM CDT. * At 125 PM CDT, a severe thunderstorm was located near Dazey, or 17 miles northwest of Valley City, moving northeast at 20 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... Sibley around 155 PM CDT. Luverne around 200 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4703 9817 4717 9832 4740 9798 4718 9775 TIME...MOT...LOC 1825Z 233DEG 18KT 4715 9816 HAIL...1.25IN WIND...<50MPH $$ VG
1 follow-up statement
362
WWUS53 KFGF 201843
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
143 PM CDT Sat Jun 20 2020
NDC003-039-091-201853-
/O.CAN.KFGF.SV.W.0099.000000T0000Z-200620T1900Z/
Griggs ND-Barnes ND-Steele ND-
143 PM CDT Sat Jun 20 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRIGGS...
NORTHEASTERN BARNES AND SOUTHWESTERN STEELE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail is
still possible with this thunderstorm.
LAT...LON 4703 9817 4717 9832 4740 9798 4718 9775
TIME...MOT...LOC 1839Z 233DEG 18KT 4721 9805
$$
NCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 1:00 PM CDT, 25 minutes earlier.
Area forecast discussion, Jun 20, 1:00 PM CDT, 25 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 100 PM CDT Sat Jun 20 2020 .UPDATE... Issued at 100 PM CDT Sat Jun 20 2020 There are still some showers/isolated rumbles of thunder along and east of the Red River Valley. It seems like this will probably continue into mid afternoon. As for the severe threat to the west this afternoon, it is still not looking very impressive. Due to the extensive cloud cover, temperatures have been slow to warm. The SPC meso page is showing 500 to 1000 J/kg of MLCAPE in this region with effective shear in the 25 to 30 knot range. Think temperatures have to get into the mid to upper 70s for stronger storms to get going, and that may be tough for some areas. Making it trickier is trying to figure out the surface winds/fronts. The main threat area would still be to the west of the Red River Valley. Timing still looks to be in the 4 to 7 pm (or so) time frame. So should have storms, the main question is whether they may just be strong, or there may be some severe ones too. UPDATE Issued at 1016 AM CDT Sat Jun 20 2020 Have a couple of impacts to look at with the morning update. The first one is the showers/isolated thunder moving through this morning. Grand Forks is getting some periods of steadier rain right now, but it should move to the northeast pretty quickly. The drops of rain look pretty big for this time of the morning. Overall, think this morning rain will bring amounts up to a quarter to half an inch, but only for some areas (not all). The second impact will be the afternoon threat of thunderstorm development, some possibly strong to severe. Most of the area is still covered by thick clouds, however there is a sunny stretch from Cando back toward Bismarck. Will need to get some heating in order to generate the afternoon storms. So it does look like this will occur. Most severe parameters are on the weaker side, so the mention of a few strong to severe storms still looks good. Think the window for any of this activity will be narrow. Initial development may be in the 3 to 4 pm time frame, and it may end before sunset. These thoughts on timing are also somewhat affected by how fast the morning clouds move east and how much sun and heating occur. So will be watching these factors into the early afternoon. UPDATE Issued at 648 AM CDT Sat Jun 20 2020 A couple of short waves of note on water vapor one in NE ND and the other moving NNE over SE SD. The main short wave is west/southwest of Regina. With the short wave activity this morning will continue to see scattered showers and a few t-storms. Coverage of showers has increased in the past 2 hours over eastern ND/RRV so will up pops. Expect a break later this morning/midday then some chance of sun for a time early aftn, mainly in the sw fcst area south of DVL. Still looks like this area south of DVL will see re-development of some storms mid aftn and then it will move east ahead of the main short wave. Parameters remain such that a few severe cells will be psbl with hail to 1.5 inch and winds to 60 mph the threats. Will need sun to increase instability. 0-6 km bulk shear remains 25-30 kts so not too impressive for long lived supercells. && .SHORT TERM...(Today through Sunday) Issued at 333 AM CDT Sat Jun 20 2020 Todays feature will be a 500 mb short wave which is rotating around an upper low in northern Manitoba. This short wave is noted this early morning west of Regina Saskatchewan and this will move east-southeast today across ND. Out ahead of this main short wave is weaker, smaller short waves and an area of increased 850-500 mb moisture that is moving north thru central and eastern SD into ND. There will be showers and a few t-storms thru midday moving east- northeast thru eastern ND and far northwestern MN as this moisture moves north. Instability ahead of the main short wave this morning over the area is quite weak, but does increase this afternoon, peaking in the 21z Sat to 02z Sun period as the leading edge of the short wave and colder 500 mb temps move into E ND. Max CAPE values are in the 1500-2000 j/kg range and 0-6 km bulk shear is marginal for supercells at 25-30 kts over the area. Updraft helicity values are also marginal in regards to much severe weather activity with highest values in the Jamestown ND area south into north central Nebraska late aftn. This zone mentioned above is where the SPC has kept the slight risk of severe storms. Otherwise severe risk is more isolated due to marginal instability and shear values. Sunday will see the 500 mb low drop a bit south and closer to Winnipeg/Brandon area. This will bring cooler 500 mb temps aloft and the chances for showers and a few t-storms, esp during the aftn/eve. .LONG TERM...(Sunday night through Friday) Issued at 333 AM CDT Sat Jun 20 2020 Ensembles highlight an elongated upper low situated over southeastern Manitoba Sunday night heading into Monday morning. This will slide very slowly eastward, then southeastward as we head through next week. As a result, upper flow on Monday will be westerly, then transition to northwesterly H5 flow by mid-week. Several, relatively weak, H7 shortwaves will traverse the region, leading to precipitation chances nearly each day through the extended period. Weather-related impacts Monday through Wednesday should be minimal; however, there is a chance for a few stronger storms on Tuesday. The risk of widespread severe weather is low. For Monday, there will be little in the way of instability to work with as our first shortwave moves across the CWA. A slight chance for mainly afternoon scattered thunderstorms remains in the forecast, with minimal CAPE, deep layer shear, and forcing. The better chances will be in the southern Red River Valley. Heading into Tuesday, instability will be slightly higher during the afternoon, with slightly better forcing. Deep layer shear still looks rather weak until very late in the afternoon, when we could see a conditional chance for isolated strong thunderstorms along another weak shortwave and the associated theta-e gradient boundary. Wednesday brings a slight chance for showers and thunderstorms, mainly to northwestern Minnesota as an H7 shortwave exits the area. Ensemble guidance highlights a large margin of uncertainty from Wednesday onward into the weekend. The general consensus leads to a signal for warmer weather and increasing thunderstorm chances. While instability is forecast to remain low Monday through Wednesday, from Thursday onward, several individual members are significantly increasing CAPE heading into the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 100 PM CDT Sat Jun 20 2020 Having a little more doubt on this shift about the potential for storms this afternoon. KDVL should be west of this hazard, and KTVF and KBJI may stay too far east. However, KGFK and KFAR may still see some storms between 4 and 7 pm. Winds die down after sunset, and some guidance is hinting at MVFR clouds by early Sunday morning. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...Godon SHORT TERM...Riddle LONG TERM...Lynch AVIATION...Godon
Hazardous weather outlook, Jun 20, 6:47 AM CDT, 6 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 647 AM CDT Sat Jun 20 2020 MNZ001>003-029-NDZ014>016-024-026>030-038-039-049-052>054-211200- West Polk-Norman-Clay-Wilkin-Benson-Ramsey-Eastern Walsh-Eddy- Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom- Sargent-Richland-Western Walsh- 647 AM CDT Sat Jun 20 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Scattered showers and thunderstorms are expected today into tonight. A few may becomes severe with the threat of hail to 1.5 inches in diameter and wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday Chances of showers and thunderstorms continue Sunday into Monday, and again late week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. MNZ004>009-013>017-022>024-027-028-030>032-040-NDZ006>008-211200- Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall- North Beltrami-Pennington-Red Lake-East Polk-North Clearwater- South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker- East Becker-West Otter Tail-East Otter Tail-Wadena-Grant-Towner- Cavalier-Pembina- 647 AM CDT Sat Jun 20 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Scattered showers and thunderstorms will occur today into tonight. At this time, severe weather is not anticipated. .DAYS TWO THROUGH SEVEN...Sunday through Friday Chances of showers and thunderstorms continue Sunday into Monday, and again late week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. dtr
In the hours before
Special weather statement, Jun 20, 1:08 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
108 PM CDT Sat Jun 20 2020
NDZ028-029-038-201845-
Griggs ND-Steele ND-Barnes ND-
108 PM CDT Sat Jun 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRIGGS...NORTHERN
BARNES AND SOUTHWESTERN STEELE COUNTIES UNTIL 145 PM CDT...
At 108 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rogers, or 16 miles northwest of Valley City, moving northeast at 30
mph.
Penny size hail and winds in excess of 30 mph will be possible with
this storm.
This strong thunderstorm will be near...
Rogers around 110 PM CDT.
Dazey around 120 PM CDT.
Sibley around 140 PM CDT.
Luverne and Pillsbury around 145 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4740 9788 4719 9770 4715 9771 4694 9831
4711 9845
TIME...MOT...LOC 1808Z 239DEG 25KT 4710 9825
NCThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 1:08 PM CDT | Special Weather Statement | FGF | Barnes | 37 min |
| Jun 20, 1:40 PM CDT | Severe Thunderstorm Warning | FGF | Griggs | 23 min |
| Jun 20, 1:53 PM CDT | Special Weather Statement | FGF | Barnes | 37 min |
| Jun 20, 2:07 PM CDT | Special Weather Statement | FGF | Steele | 38 min |
| Jun 20, 2:10 PM CDT | Special Weather Statement | FGF | Towner | 35 min |
| Jun 20, 2:20 PM CDT | Special Weather Statement | FGF | Griggs | 25 min |
| Jun 20, 2:43 PM CDT | Special Weather Statement | FGF | Steele | 47 min |
| Jun 20, 2:47 PM CDT | Special Weather Statement | FGF | Steele | 43 min |
| Jun 20, 2:55 PM CDT | Special Weather Statement | FGF | Grand Forks | 50 min |
| Jun 20, 3:05 PM CDT | Severe Thunderstorm Warning | FGF | Griggs, Steele | 20 min |
| Jun 20, 3:14 PM CDT | Special Weather Statement | FGF | Walsh | 46 min |
| Jun 20, 3:22 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 26 min |
| Jun 20, 3:43 PM CDT | Special Weather Statement | FGF | Traill | 47 min |
| Jun 20, 3:56 PM CDT | Special Weather Statement | FGF | Ransom | 64 min |
| Jun 20, 4:08 PM CDT | Severe Thunderstorm Warning | FGF | Pembina | 37 min |
| Jun 20, 4:44 PM CDT | Special Weather Statement | FGF | Walsh | 31 min |
| Jun 20, 4:48 PM CDT | Special Weather Statement | FGF | Pembina | 27 min |
| Jun 20, 5:14 PM CDT | Special Weather Statement | FGF | Ransom | 31 min |
| Jun 20, 5:57 PM CDT | Special Weather Statement | FGF | Ransom | 63 min |
| Jun 20, 6:05 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Ransom, Richland | 25 min |
| Jun 20, 6:10 PM CDT | Special Weather Statement | FGF | Sargent | 20 min |
| Jun 20, 6:54 PM CDT | Special Weather Statement | FGF | Richland | 66 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.